Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 43, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2015, 3:52 PM CDT for Ellis County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2015, 3:52 PM CDT (20:52 UTC)
- Expired
- Apr 24, 2015, 4:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 4:00 PM CDT | HAIL 1.75 | 5 Nnw Yocemento, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
368
WUUS53 KDDC 242052
SVRDDC
KSC051-242145-
/O.NEW.KDDC.SV.W.0043.150424T2052Z-150424T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT FRI APR 24 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
YOCEMENTO...MOVING NORTHEAST AT 20 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...CATHERINE...EMMERAM AND YOCEMENTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3913 9906 3910 9905 3890 9906 3885 9955
3902 9956 3913 9932
TIME...MOT...LOC 2051Z 239DEG 18KT 3896 9941
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
GERARD1 follow-up statement
749
WWUS53 KDDC 242125
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT FRI APR 24 2015
KSC051-242145-
/O.CON.KDDC.SV.W.0043.000000T0000Z-150424T2145Z/
ELLIS KS-
425 PM CDT FRI APR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN ELLIS COUNTY...
AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF CATHERINE...MOVING NORTHEAST AT 15 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 400 PM...THE PUBLIC REPORTED GOLF BALL
SIZE HAIL 5 MILES NORTH NORTHWEST OF YOCEMENTO.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CATHERINE AND EMMERAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3913 9906 3910 9905 3890 9906 3892 9948
3900 9948 3913 9932
TIME...MOT...LOC 2120Z 242DEG 15KT 3900 9932
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:11 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 24, 1:11 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 111 PM CDT FRI APR 24 2015 ...UPDATED LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 1234 PM CDT FRI APR 24 2015 THE SHORT-FUSE SEVERE WEATHER COMPOSITE AT MIDDAY WAS SHOWING A THREAT AREA STARTING TO DEVELOP ALONG THE SLOWLY NORTHWARD ADVANCING WARM FRONT ACROSS WEST-CENTRAL KANSAS. SURFACE-BASED CAPE WAS APPROACHING 1000 J/KG PER LAPS ANALYSIS AS OF 16Z. A SYNOPTIC DRY INTRUSION/DRYLINE WILL CONTINUE TO ADVANCE NORTHEASTWARD, SHUNTING THE SURFACE-BASED INGREDIENTS FOR SEVERE THUNDERSTORMS UP TOWARD THE I-70 CORRIDOR. BY 21Z, THE HRRR INDICATES DEEP MOIST CONVECTION DEVELOPING ALONG THE WARM FRONT BY 20-21Z. THERE SHOULD BE PRETTY GOOD LOW LEVEL SHEAR ALONG THE FRONT WITH AMPLE STREAMWISE VORTICITY TO INGEST INTO AN INCIPIENT SUPERCELL STORM. THE HRRR HAS SHOWN A PERSISTENT LONG-TRACK UPDRAFT HELICITY SIGNAL, WHICH WOULD SUPPORT A FAIRLY LONG-LIVED SUPERCELL THUNDERSTORM. IT CERTAINLY APPEARS THE BEST TORNADO THREAT WILL BE UP ALONG THE FRONT ALONG THE I-70 CORRIDOR, WITH THE MOST VIGOROUS SURFACE-BASED STORMS EXITING OUR AREA OF RESPONSIBILITY (EAST OF ELLIS AND RUSH COUNTY) BY AS SOON AS 23Z. WE WILL HAVE TO WATCH THE BENT-BACK REGION OF ENHANCED CAPE/MOISTURE WESTWARD ALONG I-70 FOR FUTURE GROWTH OF DEEP MOIST CONVECTION AS SOME OF THE LATEST RUNS OF THE HRRR SUGGEST. THERE WILL LIKELY BE A LOCALIZED HEAVY RAIN RISK ALONG THE FRONT UP THERE SHOULD THE HRRR PAN OUT. THE SHORTWAVE TROUGH WILL QUICKLY EXIT THE SOUTHWEST KANSAS REGION BY LATE EVENING WITH SOME WESTERLY LOW LEVEL MOMENTUM FINALLY PUSHING INTO OUR REGION ESPECIALLY AFTER 06Z TONIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 111 PM CDT FRI APR 24 2015 BY THE BEGINNING OF THE EXTENDED PERIOD, AN UPPER TROUGH WILL BE BE DEEPENING OVER THE WESTERN STATES THANKS TO A 120+ KNOT JET LOCATED ON THE WEST SIDE OF THE TROUGH. THIS TROUGH WILL CONTINUE TO DEEPEN AND CLOSE OFF INTO AN UPPER LOW OVER NEW MEXICO ON SUNDAY BEFORE MOVING OUT ACROSS THE SOUTHERN PLAINS EARLY NEXT WEEK. AS THE TROUGH AND LOW DEVELOP, LOW PRESSURE OVER EASTERN COLORADO WILL DROP SOUTH INTO THE TEXAS PANHANDLE WHILE A COOL FRONT DROPS SOUTH ACROSS WESTERN KANSAS SATURDAY NIGHT. COOL AND MOIST LOW LEVEL EASTERLY FLOW WILL DEVELOP OVER SOUTHWEST KANSAS BEHIND THE FRONT. THIS WILL LEAD TO CLOUDY AND COOLER CONDITIONS ALONG WITH INCREASING CHANCES FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS LATE SUNDAY THROUGH THE EARLY PART OF NEXT WEEK. THE MEDIUM RANGE MODELS HAVE BEEN HOLDING ON TO THEIR RESPECTIVE SOLUTIONS REGARDING THE TRACK OF THE UPPER LOW AS IT MOVES OUT THROUGH THE SOUTHERN PLAINS MONDAY AND TUESDAY. THE TRACK OF THE LOW WILL HAVE AN IMPACT ON PRECIPITATION CHANCES AND RAINFALL AMOUNTS ACROSS SOUTHWEST KANSAS. THE GFS CONTINUES TO BE FARTHEST NORTH WITH ITS TRACK ACROSS THE TEXAS PANHANDLE THROUGH OKLAHOMA INTO MISSOURI. THIS MODEL IS SHOWING DECENT RAINFALL ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS. BOTH THE ECMWF AND CANADIAN MODELS TRACK THE UPPER LOW OUT ACROSS WESTERN AND NORTHERN TEXAS INTO ARKANSAS AND HAVE THE BEST RAINFALL AMOUNTS CONFINED TO AREAS ALONG AND JUST NORTH OF THE OKLAHOMA BORDER. THE CURRENT FORECAST THROUGH MONDAY LOOKS REASONABLE WITH LIKELY POPS NEAR THE OKLAHOMA BORDER THAT DIMINISH FARTHER NORTH AND HAVE ONLY MADE SOME MINOR ADJUSTMENTS. GIVEN THE CLOUDY, COOL AND MOIST CONDITIONS THAT DEVELOP, HIGH TEMPERATURES ON SUNDAY AND MONDAY WILL LIKELY NOT GET OUT OF THE 50S IN MANY LOCATIONS ESPECIALLY ON MONDAY. THE REMAINDER OF THE EXTENDED PERIOD SHOULD SEE DRIER AND WARMER WEATHER RETURNING AS UPPER LEVEL RIDGING BUILDS BACK OVER THE CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1234 PM CDT FRI APR 24 2015 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE COMMON ACROSS SOUTHWEST KANSAS FROM MID AFTERNOON THROUGH LATE THIS EVENING. THE GREATEST SEVERE WEATHER RISK WILL BE CONFINED TO THE HYS TERMINAL, WHERE WE WILL GO WITH A 2-HR TEMPO GROUP OF SEVERE THUNDERSTORMS INCLUDING HAIL, WITH FAIRLY HIGH CONFIDENCE OF OCCURRENCE BASED ON RUN-TO-RUN CONTINUITY FROM THE HRRR MODEL OF A SUPERCELL ALONG THE WARM FRONT. AT GCK AND DDC, THUNDERSTORMS WILL BE IN THE VICINITY ANY TIME AFTER 21Z AND CONTINUING THROUGH MID- EVENING, WITH THE PRECIPITATION MODE BECOMING MORE SHOWERY BY MID TO LATE EVENING PRIOR TO ENDING. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 79 48 62 / 60 10 10 20 GCK 48 78 48 57 / 40 10 10 30 EHA 48 79 47 68 / 20 10 10 30 LBL 49 81 48 68 / 40 10 10 30 HYS 51 73 46 58 / 60 10 20 20 P28 53 81 52 68 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...UMSCHEID LONG TERM...GERARD AVIATION...UMSCHEID
Hazardous weather outlook, Apr 24, 6:43 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 643 AM CDT FRI APR 24 2015 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 643 AM CDT FRI APR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDS WEATHER RISK... FRIDAY... ELEVATED SEVERE THUNDERSTORM RISK. ELEVATED FIRE WEATHER RISK. SATURDAY... LIMITED SEVERE THUNDERSTORM RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM EAST OF A DIGHTON TO DODGE CITY TO COLDWATER LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Apr 24, 3:38 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM MDT FRI APR 24 2015
KSZ061-242115-
HAMILTON KS-
238 PM MDT FRI APR 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
315 PM MDT...
AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SYRACUSE.
LAT...LON 3791 10204 3810 10174 3774 10159 3774 10203
3776 10204
TIME...MOT...LOC 2037Z 239DEG 18KT 3782 10198
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 54 min |
| Apr 23, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 65 min |
| Apr 23, 9:03 PM CDT | Tornado Warning | DDC | Kearny | 27 min |
| Apr 23, 9:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 36 min |
| Apr 24, 3:38 PM CDT | Special Weather Statement | DDC | Hamilton | 37 min |
| Apr 24, 4:04 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
| Apr 24, 4:16 PM CDT | Tornado Warning | DDC | Ellis | 29 min |
| Apr 24, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Apr 24, 4:48 PM CDT | Tornado Warning | DDC | Ellis | 27 min |
| Apr 24, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 13 min |
| Apr 24, 5:22 PM CDT | Tornado Warning | DDC | Finney, Scott | 23 min |
| Apr 24, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 46 min |
| Apr 24, 5:50 PM CDT | Tornado Warning | DDC | Finney, Scott | 25 min |
| Apr 24, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 22 min |
| Apr 24, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 51 min |
| Apr 24, 6:53 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.